I worked in the field of mental health for 25+ years, and it's
fairly common knowledge amongst those who work in the field
that, if the person has been receiving a high level dose of
klonopin for an extended period, the proper way to discontinue
the drug is through a medically supervised gradual tapering of
the dosage in order to preclude or minimize withdrawal symptoms.
This fact is mirrored on the DrugInfoNet page on klonopin, under
the section, 'DRUG ABUSE AND DEPENDENCE':
"Withdrawal symptoms, similar in character to those noted with
barbiturates and alcohol (e.g., convulsions, psychosis,
hallucinations, behavioral disorder, tremor, abdominal and
muscle cramps) have occurred following abrupt discontinuance
of clonazepam. The more severe withdrawal symptoms have
usually been limited to those patients who received excessive
doses over an extended period of time. Generally milder
withdrawal symptoms (e.g., dysphoria and insomnia) have been
reported following abrupt discontinuance of benzodiazepines
taken continuously at therapeutic levels for several months.
Consequently, after extended therapy, abrupt discontinuation
should generally be avoided and a gradual dosage tapering
schedule followed. Addiction-prone individuals (such as drug
addicts or alcoholics) should be under careful surveillance
when receiving clonazepam or other psychotropic agents because
of the predisposition of such patients to habituation and
Therefore, my strongest recommendation is to make an appointment
with the provider who prescribed klonopin for you and arrange
for a gradual tapering of the dosage. The provider may also
supplement the tapered dosage with other medications which can
offset both the symptoms for which the klonopin was originally
prescribed and the side effects associated with the tapered
dosage of klonopin.
If you are, for some reason, determined to accomplish this
without the assistance of a medical provider, please realize
that you are taking an unnecessary risk, and you should, at
the least, arrange for friends and/or relatives to check in
on your status on a regular basis, and be prepared to summon
emergency medical services if necessary.
Given that basic level of support, there are some online
resources you should find quite helpful.
Heather Ashton, Professor of Neurology, Neurobiology and
Psychiatry at the University of Newcastle is renowned among
those aspiring to quit klonopin use on their own for a work
titled, 'BENZODIAZEPINES: HOW THEY WORK AND HOW TO WITHDRAW',
and better known as The Ashton Manual. It is currently not
available at her website, here:
But you can find the Manual in its entirety courtesy of the
archived website at the Internet Archives, also known as the
The archived Contents page lists topics covered, including:
"Individual symptoms, their causes and how to deal with them
Insomnia, nightmares, sleep disturbance
Generalised anxiety, panics and phobias
Complementary medicine techniques
Exercise and other techniques
Hallucinations, illusions, perceptual distortions
Depression, aggression, obsessions
Heart and lungs
Problems with balance
See the reassuring advice on the page on Muscle Symptoms, e.g.:
"None of these symptoms is harmful, and they need not be a
cause of worry once they are understood. The muscle pain and
stiffness is actually little different from what is regarded
as normal after an unaccustomed bout of exercise, and would
be positively expected, even by a well-trained athlete, after
running a marathon.
There are many measures that will alleviate these symptoms,
such as muscle stretching exercises as taught in most gyms,
moderate exercise, hot baths, massage and general relaxation
exercises. Such measures may give only temporary relief at
first, but if practised regularly can speed the recovery of
normal muscle tone - which will eventually occur spontaneously."
Please explore the suggestions for the other symptoms you are or
may experience from withdrawal. For instance, not wanting to be
in crowds would fall under Generalized Anxiety or Phobias, or
possibly Panic Attacks, if your symptoms are severe enough.
I'm sure you'll find this extensive document to be indispensible,
as have many others who have attempted withdrawal on their own.
You'll see it recommended by support sites specifically for this
purpose, such as:
Benzos Aren't Us - Liberty Chat
A Better Way to Health - Benzodiazepine Dependency Resource page:
Prodigy guidance on Benzodiazepine and z drug withdrawal:
The Addiction and Recovery Forum at SteadyHealth:
Questions and Answers from MedHelp International's Ask the
Best wishes in your recovery...
Additional information may be found from further exploration
of the links provided above, as well as those resulting from
the Google searches outlined below.
Searches done, via Google: